Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 4, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 6, 2014, 3:32 PM MST for Maricopa County, Arizona. It was in force for 118 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2014, 3:32 PM MST (22:32 UTC)
- Expired
- Jul 6, 2014, 5:30 PM MST
- In force
- 118 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 126 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 3:38 PM MST | FLOOD | 1 Ne Wickenburg, AZ | SOLS WASH FLOWING OVER VULTURE MINE RD. POLICE HAVE ROAD SHUT DOWN VIA PICS SUBMITTED TO MEDIA |
| Jul 6, 3:44 PM MST | HEAVY RAIN 1.5 | Wickenburg, AZ | 1.5 IN. RAIN MEASURED IN 1 HR. AND WIND GUST 50 MPH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -288 J/kg
- Mixed-layer LCL
- 1747 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- -62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
887
WGUS55 KPSR 062232
FFWPSR
AZC013-070030-
/O.NEW.KPSR.FF.W.0004.140706T2232Z-140707T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
332 PM MST SUN JUL 6 2014
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME NORTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
THIS INCLUDES WICKENBURG...
* UNTIL 530 PM MST
* AT 325 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
VERY HEAVY RAIN THAT WILL CAUSE FLASH FLOODING. OBSERVATIONS SHOW
THE BANKS OF THE WASHES ARE ALREADY FULL...INCLUDING CASANDRO
WASH...AND FLYING E WASH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN MOTORIZED VEHICLES. WHEN ENCOUNTERING
FLOODED ROADS...MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3400 11274 3400 11272 3400 11271 3399 11268
3380 11277 3385 11295 3401 11287 3401 11274
$$
DEWEY2 follow-up statements
246
WGUS75 KPSR 062305
FFSPSR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
405 PM MST SUN JUL 6 2014
AZC013-070030-
/O.CON.KPSR.FF.W.0004.000000T0000Z-140707T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARICOPA AZ-
405 PM MST SUN JUL 6 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR
EXTREME NORTHWESTERN MARICOPA COUNTY...
AT 357 PM MST...THE PUBLIC REPORTED FLOODING OVER VULTURE MINE ROAD
WHICH LED TO THE ROAD CLOSURE FOR AN AMOUNT OF TIME. THUNDERSTORMS
HAVE PRODUCED VERY HEAVY RAIN THAT WILL CONTINUE TO ALLOW NORMALLY
DRY WASHES TO FLOW AND MAY CAUSE FLOODING. WHILE SOME OF THE LOCAL
WASHES HAVE RETREATED IN HEIGHT...WATER WILL STILL REMAIN IN LOW
LYING AREAS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WICKENBURG...VULTURE MINE ROAD...SOLS WASH...HIGHWAY 60...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN MOTORIZED VEHICLES. WHEN ENCOUNTERING
FLOODED ROADS...MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3400 11274 3400 11272 3400 11271 3399 11268
3380 11277 3385 11295 3401 11287 3401 11274
$$
DEWEY949
WGUS75 KPSR 070013
FFSPSR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
513 PM MST SUN JUL 6 2014
AZC013-070022-
/O.CAN.KPSR.FF.W.0004.000000T0000Z-140707T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARICOPA AZ-
513 PM MST SUN JUL 6 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EXTREME
NORTHWESTERN MARICOPA COUNTY...
THUNDERSTORMS OVER THE WARNING LOCATIONS IN AND NEAR WICKENBURG HAVE
DIMINISHED AND THE FLOOD THREAT HAS DECREASED. WATER MAY LINGER IN
WASHES AND THEY MAY CONTINUE TO FLOW ESPECIALLY IF THUNDERSTORMS
APPROACH THE AREA AGAIN.
LAT...LON 3400 11274 3400 11272 3400 11271 3399 11268
3380 11277 3385 11295 3401 11287 3401 11274
$$
DEWEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 2:05 PM MST, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 6, 2:05 PM MST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE PHOENIX AZ 205 PM MST SUN JUL 6 2014 .SYNOPSIS... MONSOON MOISTURE WILL PERSIST THIS WEEK WITH SOME DAY TO DAY FLUCTUATIONS. EACH DAY WILL BRING VARYING CHANCES OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS THE REGION. ANY STORM THAT FORMS WILL HAVE THE POTENTIAL TO PRODUCE BRIEF HEAVY RAINFALL AND STRONG GUSTY OUTFLOW WINDS. && .DISCUSSION... SATELLITE IMAGERY THIS AFTERNOON SHOWS STORM ACTIVITY PREDOMINATELY IN TWO AREAS OF THE STATE -- NORTHWEST ARIZONA BETWEEN KINGMAN AND FLAGSTAFF...AND THEN OVER SOUTHEAST PORTIONS OF THE STATE NEAR DOUGLAS EXTENDING INTO SONORA MEXICO. BOTH COMPLEXES STARTED TO FORM AROUND MIDDAY...AND EACH CONTINUES TO EXPAND IN AREA YET REMAINING RATHER STATIONARY. A FEW ISOLATED STORMS HAVE POPPED UP INSIDE OUR CWA NEAR THE KOFA NATIONAL WILDLIFE REFUGE...AND SINCE THE CLOUD COVER THINNED OUT ACROSS SOUTHERN GILA COUNTY...A FEW STORMS HAVE NOW POPPED UP ALONG THE RIM COUNTRY AND WELL EAST OF GLOBE. THE AFOREMENTIONED COMPLEXES HAVE FORMED IN AREAS OF GOOD FORCING AND ASCENT DUE TO TWO EMBEDDED CYCLONIC FEATURES IN THE ANTICYCLONIC FLOW OVER THE REGION. THE MOST NOTABLE FROM SATELLITE IMAGERY IS STILL THE PERSISTENT MCV OVER EAST-CENTRAL AZ. MODELS NOW SAG THIS FEATURE SOUTH OVERNIGHT AND STILL EXPAND A CYCLONIC INFLUENCE WESTWARD TOWARD THE COLORADO RIVER OVER THE NEXT 12-18 HOURS. THIS WILL KEEP A WEAK FORCING PROFILE OVER THE HIGHER DESERTS THAT WILL HELP TO ENHANCE STORM DEVELOPMENT. THE OTHER FEATURE IS A MID LEVEL CIRCULATION THAT CONTINUES TO MOVE NORTHWEST WITH THE BROAD ANTICYCLONIC FLOW INTO CENTRAL CALIFORNIA. A LARGE PERSIST DEFORMATION AXIS/COL REGION IS ALSO CONVENIENTLY LOCATED OVER THE SOUTHWEST STATES TYING IN THESE TWO CIRCULATIONS AND THE FORCING AND ASCENT PROVIDED. GIVEN THE ANOMALOUSLY HIGH PRECIPITABLE WATER/MOIST ATMOSPHERE... JUST SHY OF 1.75IN ON BOTH 12Z KPSR/KTWC RAOBS AND THE WEAK STEERING FLOWS ALOFT...STORMS THAT HAVE FORMED OVER THE HIGHER TERRAIN NORTH AND EAST OF PHOENIX TODAY...STILL STAND A GOOD CHANCE TO SLOWLY DRIFT W-SW ACROSS THE DESERTS LATER THIS AFTERNOON/EVENING...AND POSSIBLY PERSIST INTO EARLY MONDAY MORNING. THESE STORMS WILL BE HEAVY RAINERS...SO LOCALIZED FLOODING/FLASH FLOODING IS A GOOD POSSIBILITY WITH ANY STORM THAT FORMS. PREVIOUS DISCUSSION... MONDAY IS THE BEGINNING OF A TRANSITION IN THE LARGE SCALE FLOW PATTERN WHERE ANTICYCLONIC FLOW BECOMES MORE CONSOLIDATED AND CENTERED MORE OVER THE SOUTHERN ROCKIES. STEERING FLOW WILL BECOME MORE EASTERLY BY MONDAY AFTERNOON...MAINLY OVER OUR EASTERN AREAS. OVER OUR WESTERN AREAS...NAM/GFS/ECMWF CONTINUE TO DEPICT VARYING DEGREES OF DRYING OVER SOUTHEAST CALIFORNIA. THUS POPS MONDAY WERE NUDGED UP OVER EASTERN PORTIONS OF THE FORECAST AREA AND NUDGED DOWNWARD OVER WESTERN PORTIONS...MAINLY SOUTHEAST CALIFORNIA. ANTICIPATE HIGH TEMPS FAIRLY CLOSE TO NORMAL. TUESDAY THROUGH SATURDAY... DEEP SOUTH AND SOUTHEASTERLY FLOW WILL BE IN PLACE DURING THE MIDDLE OF THE WEEK ENABLING AT LEAST A SLIGHT CHANCE OF STORMS ACROSS THE FORECAST AREA...WITH LATE NIGHT/MORNING SHOWERS A BETTER POSSIBILITY. ON THE DOWNSIDE THOUGH IS THAT THERE CAN BE QUITE A BIT OF CLOUD COVER WHICH HURTS DESTABILIZATION. THUS KEPT POPS CONSERVATIVE WITH A SUBTLE UPRAMPING FOR WEDNESDAY AS THE GFS AND ECMWF INDICATE AN INVERTED TROUGH MOVING NORTHWARD THROUGH ARIZONA. MADE SOME MINOR DOWNWARD ADJUSTMENTS TO THE TEMPS TO REFLECT MORE CLOUDINESS. LATE IN THE WEEK THE GFS AND ECMWF DIVERGE IN THEIR RESPECTIVE PLACEMENT OF THE MAIN ANTICYCLONE WHICH IN TURN AFFECTS HOW FAR WEST DEEP MOISTURE LIES. MADE SOME SUBTLE DOWNWARD ADJUSTMENTS TO THE POPS OVER OUR WESTERN AREAS FRIDAY AND SATURDAY IN ACKNOWLEDGMENT OF THE ECMWF SOLUTION SHOWING SOME DRY ADVECTION. ALSO MADE SOME MINOR UPWARD ADJUSTMENTS TO THE TEMPS FOR THE SAME REASON. && .AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL...CLEARER SIGNAL NOW INDICATING THAT CONVECTION WILL BE MOST CONCENTRATED ACROSS THE HIGHER TERRAIN NORTH AND EAST OF PHOENIX. LATEST GUIDANCE SUGGESTS THAT THUNDERSTORMS WILL BE MORE LIKELY AT KSDL THAN AT KPHX-KIWA...THOUGH PROBABILITIES STILL REMAIN TOO LOW TO INCLUDE IN THE TAFS. CYCLONIC FLOW AROUND THE GILA COUNTY MCV AND SUBSEQUENT CONVECTION/OUTFLOW WILL LIKELY PRODUCE MORE OF A NORTHWESTERLY FLOW THIS EVENING AND THE TAFS HAVE BEEN UPDATED ACCORDINGLY. SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH... BULK OF THE THUNDERSTORM ACTIVITY WILL LIKELY REMAIN ACROSS PORTIONS OF AZ THIS AFTERNOON. HOWEVER...THERE IS A CHANCE THAT AN ISOLATED THUNDERSTORM OR OUTFLOW WILL AFFECT KBLH THIS EVENING WITH GUSTY WINDS. CONDITIONS REMAIN LESS FAVORABLE AT KIPL. OTHERWISE...LIGHT WINDS CAN BE EXPECTED AT BOTH LOCATIONS WITH PERIODS OF MID AND HIGH CLOUDS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... WEDNESDAY THROUGH SUNDAY... ELEVATED HUMIDITIES WILL REMAIN IN PLACE ACROSS THE REGION THROUGH MOST OF THE UPCOMING WEEK WITH 20-30 PERCENT AFTERNOON HUMIDITIES AND GOOD OVERNIGHT RECOVERIES EXPECTED. AFTERNOON PRECIP CHANCES WILL BE PRIMARILY ACROSS THE HIGHER TERRAIN NORTH/EAST OF PHOENIX BUT THE LOWER DESERTS COULD SEE A BETTER CHANCE OF RAIN WEDNESDAY. AFTER THAT...BACK TO A TYPICAL MONSOON PATTERN WITH MAINLY MOUNTAIN SHOWERS EACH AFTERNOON AND EVENING. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...MEYERS/AJ AVIATION...HIRSCH FIRE WEATHER...HIRSCH
In the hours before
Special weather statement, Jul 6, 2:28 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
228 PM MST SUN JUL 6 2014
AZZ021>023-062215-
LA PAZ AZ-MARICOPA AZ-
228 PM MST SUN JUL 6 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
NORTHEASTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA
UNTIL 315 PM MST
AT 226 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
MORRISTOWN TO 7 MILES NORTH OF AGUILA TO 10 MILES NORTH OF ALAMO
STATE PARK...AND MOVING SOUTH AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
AGUILA... ALAMO STATE PARK AND MORRISTOWN...
CIRCLE CITY...
WITTMANN...
GLADDEN...
LAT...LON 3431 11335 3429 11332 3401 11332 3401 11274
3392 11242 3353 11238 3368 11324 3405 11396
3423 11384 3425 11373 3421 11368 3424 11359
3432 11353
TIME...MOT...LOC 2128Z 013DEG 20KT 3395 11255 3404 11314
3439 11359
DEWEYThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 5:06 PM MST | Special Weather Statement | PSR | Yuma | 39 min |
| Jul 5, 5:23 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 112 min |
| Jul 5, 5:26 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 2 hr |
| Jul 5, 5:30 PM MST | Special Weather Statement | PSR | 30 min | |
| Jul 5, 5:34 PM MST | Areal Flood Advisory | PSR | Yuma | 116 min |
| Jul 5, 5:40 PM MST | Flash Flood Warning | PSR | Yuma | 2 hr |
| Jul 5, 5:41 PM MST | Special Weather Statement | PSR | Yuma | 49 min |
| Jul 5, 5:56 PM MST | Blowing Dust Advisory | PSR | 3 hr | |
| Jul 5, 6:10 PM MST | Special Weather Statement | PSR | 50 min | |
| Jul 5, 6:30 PM MST | Special Weather Statement | PSR | Gila | 45 min |
| Jul 5, 6:50 PM MST | Special Weather Statement | PSR | 25 min | |
| Jul 5, 7:04 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 3 hr |
| Jul 5, 7:51 PM MST | Special Weather Statement | PSR | 24 min | |
| Jul 5, 7:59 PM MST | Special Weather Statement | PSR | Gila | 46 min |
| Jul 5, 8:27 PM MST | Areal Flood Advisory | PSR | Gila | 108 min |
| Jul 5, 9:26 PM MST | Areal Flood Advisory | PSR | Gila, Pinal | 2 hr |
| Jul 5, 10:13 PM MST | Areal Flood Advisory | PSR | Pinal | 2 hr |
| Jul 5, 10:22 PM MST | Blowing Dust Advisory | PSR | 38 min | |
| Jul 5, 11:08 PM MST | Areal Flood Advisory | PSR | Gila | 4 hr |
| Jul 6, 2:28 PM MST | Special Weather Statement | PSR | 47 min | |
| Jul 6, 3:04 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 41 min |
| Jul 6, 3:22 PM MST | Areal Flood Advisory | PSR | Maricopa | 113 min |
| Jul 6, 3:41 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 2 hr |
| Jul 6, 4:15 PM MST | Special Weather Statement | PSR | 30 min | |
| Jul 6, 4:17 PM MST | Special Weather Statement | PSR | La Paz | 28 min |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.